Indiana, 2019

Hail and Damaging Winds in Indiana, June 5, 2019

June 5, 2019 · NWS LMK · 14 events in 5 counties and zones

A moist and unstable air mass sat over the Ohio River Valley. CAPE values exceeded 3000 J/kg, but shear was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A moist and unstable air mass sat over the Ohio River Valley. CAPE values exceeded 3000 J/kg, but shear was weak. This provided an environment for pulse type thunderstorms. As the heat of the day began to build, it became enough to kickoff area thunderstorms. Thunderstorms across southern Indiana caused several trees to fall, along with severe hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 3:21 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 3:21 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
421 PM EDT Wed Jun 5 2019

.Mesoscale Update...
Issued at 415 PM EDT Wed Jun 5 2019

Atmosphere has destabilized and storms have initiated over Illinois
and Indiana. Decent focus from just north of Vincennes to near
Seymour. Strong instability in place with sfc-based CAPE over 3000
J/kg, and well over 1000 J/kg of downdraft CAPE across all of
southern Indiana and most of north central Kentucky. Main threat
will be damaging winds, primarily of the pulse variety, but there is
just enough shear that we can't rule out enough organization for
storms to develop a cold pool and start diving southward. Southern
boundary of WW 332 may be generous by a row of counties to cover
that possibility.

&&

.Short Term...(This evening through Thursday)
Issued at 320 PM EDT Wed Jun 5 2019

Current synoptic setup has a cut-off low over New Mexico with weak
upper ridging to the north and zonal upper-level flow over the Ohio
Valley. Isolated afternoon pop up showers and thunderstorms are
still a possibility today as we sit within a moist and unstable air
mass with CAPE values exceeding 3000 J/kg. Deep level shear is less
impressive, which would suggest that any storms that do develop
would be pulsey in nature. Hazards associated with any isolated
afternoon/early evening storms would be brief heavy rain, local
gusty winds and possible hail. Surface winds from the southwest will
continue to gust into the low 20mph range until near sunset.

A 500 mb shortwave, currently over the Great Lakes, will travel east
throughout the evening. Models are in fair agreement with a line of
storms moving south into southern Indiana later this evening into
the overnight hours. The 05/17Z HRRR brings this line into southern
Indiana by 06/00Z, but shows a weakening trend as it moves into
central KY. The 3K NAM is a bit slower with a showtime of 06/02Z,
but agrees with the weakening trend. SPC has placed a portion of our
western southern Indiana counties with an Enhanced Risk and the rest
of our forecast area within a Slight Risk with the most likely
hazard being damaging winds. Short range models show most of this
activity moving out of our area by Thursday morning.

We'll remain in an unstable environment Thursday as the cut-off low
edges closer from the west bringing continued chances of showers and
thunderstorms enhanced by diurnal instability. Forecast soundings
show a drastic decrease in wind speed aloft, with speeds less than
20 knots up to 400mb. This will result in slow moving storms, which
could pose localized flooding issues anywhere heavy rain should
occur. Expect to see broken to overcast skies with max temps
reaching into the low 80s with dewpoints sitting uncomfortably in
the upper 60s to lower 70s.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 5 2019

Thursday Night...

Scattered showers and storms will likely continue into at least the
first part of the Thursday night time frame, until instability is
lost. The pulse severe threat will likely be diminishing, however
the localized Flash Flooding threat will likely linger a bit as
storms will be nearly stationary and should be quite efficient
rainfall producers.

Friday - Monday...

The well-advertised cutoff low will move into and wobble around the
TN Valley through the weekend. This feature will provide focus for
scattered to numerous showers and storms through the weekend as
waves of energy rotate around the parent low. Waves of deeper
moisture will also rotate into the region at times, providing
precipitable water values up around 2" at times. A localized Flash
Flooding threat is expected to continue during this time, and may
increase with each round of storms, especially for areas that see
repeated instances of heavy rain.

Given extensive cloud cover and plenty of precipitation, look for
small diurnal temperature ranges through the weekend. Highs should
mostly be in the upper 70s and low 80s, while lows should mostly be
in the 65 to 70 degree range.

Monday Night - Wednesday...

The parent low will be over the Gulf Coast region by this time, and
will likely be swept by a northern stream shortwave trough. This
will help to push the deep moisture out of our region, and will also
swing a notable cold front through our region Monday night. As a
result, we'll see a return to dry and pleasant conditions through
mid week. Highs are expected to run a bit below normal in the upper
70s to around 80. Meanwhile, lows will drop into the upper 50s and
low 60s as dew points trend lower in the Canadian origin airmass.

&&

.Aviation...(18Z TAF Issuance)
Updated at 150 PM EDT Wed Jun 5 2019

The Ohio River Valley sits within an unstable airmass with several
triggers available for producing isolated showers/storms this
afternoon. Confidence is low as to exactly where and when this could
occur, so have included mention of VCSH to account for this. Current
radar is showing a couple showers popping up south of KBWG, but a
weak cap at 5000 ft seems to be inhibiting TS potential at this
time. Short range models agree that a line of showers and storms
with damaging wind potential will approach the area tonight. Expect
MVFR, possibly IFR, CIG and VIS with any of these stronger cells.
Winds predominately will be out of the SW today with gusts into the
low 20kt range. Will monitor any isolated convective growth this
afternoon closely, as well as this evening's line of showers/storms.
Will update promptly as needed.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...CG
Long Term...BJS
Aviation...CG
Hazardous weather outlook, Jun 5, 2:31 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Wed Jun 5 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Wed Jun 5 2019 /231 PM CDT Wed Jun 5 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Chance of isolated severe thunderstorms are still possible this
afternoon through this evening. These storms will be capable of
damaging winds, large hail, heavy rainfall, and lightning. A line of
storms will move through the area this evening into the early
morning hours. The main hazard associated with this line is potential
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storm chances will likely continue into early next week as a slow
moving low pressure system over the central United States approaches
our area. Localized heavy rainfall and a few strong to severe storms
will be possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

CG/BJS

In the hours before

Special weather statement, Jun 5, 3:15 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
415 PM EDT Wed Jun 5 2019

KYZ066-067-052045-
Lincoln-Casey-
415 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LINCOLN AND
SOUTHEASTERN CASEY COUNTIES...

At 414 PM EDT, a strong thunderstorm was located near Liberty, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Liberty, Mintonville, Lawhorn Hill, Kings Mountain, Teddy, Gilpin,
Bethelridge, Walltown, Rubert Ford and Cantown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3727 8506 3741 8464 3726 8469 3716 8483
      3714 8493
TIME...MOT...LOC 2014Z 237DEG 32KT 3727 8495

JDG
Special weather statement, Jun 5, 4:09 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
509 PM EDT Wed Jun 5 2019

INZ076-077-052145-
Orange-Washington-
509 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE AND
NORTHWESTERN WASHINGTON COUNTIES...

At 507 PM EDT, a strong thunderstorm was located 9 miles south of
Bedford, moving southeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm. This storm is rotating and will enter Orleans and Leipsec
over the next hour. This storm bears watching.

Locations impacted include...
Orleans, Campbellsburg, Livonia, Saltillo, Bromer, Leipsic, Mckinley,
Smedley, Claysville and Prowsville.

LAT...LON 3877 8622 3876 8615 3861 8620 3854 8632
      3869 8654 3869 8631 3873 8631 3874 8629
      3877 8628 3877 8626 3876 8626 3877 8624
      3878 8623
TIME...MOT...LOC 2107Z 313DEG 38KT 3873 8654

JDG

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 5, 4:38 PM EST
Where
Orange County, 0.77 mi NNW of Leipsic
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.681, -86.373

A tree blew down along 840 N and 450 E.

Thunderstorm Wind, Jefferson

When
June 5, 4:57 PM EST to 5:00 PM EST
Where
Jefferson County, 1.38 mi S of Belleview
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.830, -85.370

Multiple trees and power lines were reported down at State Road 250 and Graham Road.

Thunderstorm Wind, Jefferson

When
June 5, 4:59 PM EST to 5:00 PM EST
Where
Jefferson County, 0.88 mi NW of China
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.830, -85.340

Trees were reported down on State Road 62 near China Manville Road.

Thunderstorm Wind, Washington

When
June 5, 5:23 PM EST
Where
Washington County, 0.15 mi N of Claysville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.622, -86.280

A tree blew down in Claysville along West Lost River Road.

Hail, Orange

When
June 5, 5:47 PM EST to 5:48 PM EST
Where
Orange County, 0.88 mi NE of Millersburg
Measured
1 in hail
Reported by
Public
Coordinates
38.560, -86.320

One inch hail fell.

Hail, Washington

When
June 5, 5:50 PM EST to 5:51 PM EST
Where
Washington County, 2.16 mi E of Livonia
Measured
1.75 in hail
Reported by
Public
Coordinates
38.570, -86.240

One and three quarters inch hail fell.

Thunderstorm Wind, Clark

When
June 5, 6:05 PM EST to 6:06 PM EST
Where
Clark County, 0.62 mi W of Memphis
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.481, -85.781

Multiple trees and power lines were reported down along Crone Road.

Thunderstorm Wind, Clark

When
June 5, 6:05 PM EST
Where
Clark County, 2.14 mi NNE of New Market
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.560, -85.610

A tree fell and had to be removed from Zimmerman Road.

Thunderstorm Wind, Orange

When
June 5, 6:54 PM EST
Where
Orange County, 1.89 mi SSW of Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.444, -86.562

A tree was reported down at a residence on County Road 760 S.

Thunderstorm Wind, Orange

When
June 5, 7:50 PM EST to 7:55 PM EST
Where
Orange County, 0.69 mi N of Paoli
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.560, -86.470

Numerous trees were reported down across Orange County.

Thunderstorm Wind, Orange

When
June 5, 7:59 PM EST to 8:00 PM EST
Where
Orange County, 1.62 mi E of Fargo
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.400, -86.450

Multiple trees were down along State Road 37.

Thunderstorm Wind, Crawford

When
June 5, 8:10 PM EST to 8:11 PM EST
Where
Crawford County, 1.31 mi WNW of Marengo
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.380, -86.371

Trees blew down along East Bacon Hollow Road.

Thunderstorm Wind, Crawford

When
June 5, 8:23 PM EST to 8:25 PM EST
Where
Crawford County, 0.56 mi N of Grantsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.288, -86.469

Trees and power lines blew down in Grantsburg, Indiana.

Thunderstorm Wind, Crawford

When
June 5, 8:39 PM EST
Where
Crawford County, Deuchars
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.170, -86.450

A tree blew down on a transformer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818112, 818114, 838172, 838190, 818102, 818103, 840597, 841343, 841344, 841345, 841346, 841347, 841348, 841349.